fbpx

Incivek hepatitis C medication may cause fatal rash

Hepatitis C patients taking the medication Incivek along with ribavirin pills and interferon injection treatments may be at risk of contracting a fatal skin rash, according to a new warning issued by officials at the U.S. Food and Drug Administration.

These treatments are most commonly combined to treat adults suffering from genotype 1 chronic hepatitis C with compensated liver disease, meaning the liver continues to function in spite of cirrhosis scarring or other partial damage. Patients taking these three treatments together are advised to stop treatment if they begin to develop a skin rash that grows worse over time or is accompanied by other symptoms such as mouth sores, diarrhea, or fever.

The packaging for Incivek will now include a black box warning label, the most serious category of warnings issued by the Food and Drug Administration. Some patients were told to continue using this medication even after a rash developed, despite the original warning included with the products directions, health officials say. The new warning label is reportedly easier to see and more direct in its wording.

Federal health officials report that these Incivek rashes have killed several patients. Late stage clinical trials for the drug indicated that less than 1 percent of patients were susceptible to these rashes, according to Vertex Pharmaceuticals representatives.